How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog Veterinary
Satisfied Customers: 29981
Experience:  UC Davis graduate, emphasis in dermatology, internal medicine, pain management
14008320
Type Your Dog Veterinary Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

My dog is vomiting a clear mucous, he's lethargic and his pupils

Customer Question

my dog is vomiting a clear mucous, he's lethargic and his pupils are dilated
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Andy replied 1 year ago.
Welcome! My name is***** am a UC Davis graduate, and currently, a Medical Director of a veterinary hospital.
I am sorry to hear about this concern for Beamer.
If his eyes are mydriatic (dilated) and poorly responsive to light, you need to have him seen by an emergency vet now. A wait and see approach could be life-threatening for him.
Vomiting causes can include:
- Dietary indiscretion (eating something you do not know about)
- Stomach or intestinal foreign body
- Something that was given to them (new food, new treat, human food)
- Intestinal parasitism (not just the worms, but the microscopic bugs like Giardia and Coccidia). They can cause vomiting also, not just diarrhea
- Toxin exposure would be less likely, unless you have reason to suspect exposure to a chemical.
- Less commonly, endocrine diseases like Addison’s
- Generally, in older pets, I am also concerned about organ disease (liver, kidneys) and cancer.
Because of the pupil dilation, we can't rule-out something foreign having been ingested, including something toxic. If there is any chance he got in to any recreational drugs, that would be another cause as well.
To help settle the stomach you can use of the following, but not as a replacement for veterinary examination include
1.Pepcid A.C. (famotidine) comes in 10mg, 20mg, or 40mg tablets.
You can give it every 12 hours. You can give 0.5mg per pound of body weight. So, a 20 pound dog would get 10mg.
2.Prilosec (omeprazole). It comes in 10mg or 20mg tablets.
You can give in every 24 hours. You give 0.5mg per pound of body weight. So, a 20 pound dog would get 10mg
3.Zantac (Ranitidne). It comes in 75mg, 150mg, or 300mg sizes.
You can give it every 8 to 12 hours. You give 0.25 to 1mg per pound of body weight. So, a 20 pound dog would get roughly 1/3 tablet of the 75mg. Even with bigger pets, it is easiest to get the smallest size tablet. Even a 75 pound dog would only need one 75mg tablet.
Very sorry that he is not feeling well. I definitely vote for the ER visit for Beamer. Good Luck!
Dr. Andy